Alert archive / West Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 29, 2014, 5:51 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2014, 5:51 PM EDT (21:51 UTC)
- Expired
- May 29, 2014, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 103 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:30 PM EDT | FLASH FLOOD | 1 Ene Sandy, WV | WATER IN HOME ON STATLER RUN ROAD |
| May 29, 6:30 PM EDT | FLASH FLOOD | 2 Sw Sandy, WV | DAYBROOK ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
539 WGUS51 KPBZ 292151 FFWPBZ WVC049-061-300045- /O.NEW.KPBZ.FF.W.0004.140529T2151Z-140530T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 551 PM EDT THU MAY 29 2014 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA... NORTH CENTRAL MARION COUNTY IN NORTHERN WEST VIRGINIA... * UNTIL 845 PM EDT * AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE EXPECTED. * OVER 1.5 INCHES OF RAIN HAS ALREADY FALLEN IN THE JAKES RUN BASIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 3966 8028 3965 8009 3955 8008 3952 8028 $$ 07
2 follow-up statements
308 WGUS71 KPBZ 292246 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 646 PM EDT THU MAY 29 2014 WVC049-061-300045- /O.CON.KPBZ.FF.W.0004.000000T0000Z-140530T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONONGALIA WV-MARION WV- 646 PM EDT THU MAY 29 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR MARION AND MONONGALIA COUNTIES... AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN HAS MOVED OUT OF THE AREA. ALTHOUGH THE RAIN HAS ENDED...FLASH FLOODING IS STILL POSSIBLE DUE TO RUNOFF. LOCATIONS THAT SAW THE HEAVIEST RAIN INCLUDE JAKES RUN...LITTLE PAW PAW CREEK...AND ROBINSON RUN. FLOODING HAS BEEN REPORTED AROUND SANDY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 3966 8028 3965 8009 3955 8008 3952 8028 $$ 07
327 WGUS71 KPBZ 300012 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 812 PM EDT THU MAY 29 2014 WVC049-061-300021- /O.CAN.KPBZ.FF.W.0004.000000T0000Z-140530T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONONGALIA WV-MARION WV- 812 PM EDT THU MAY 29 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARION AND MONONGALIA COUNTIES... RAIN HAS MOVED OUT OF THE WARNED AREA...AND COUNTY OFFICIALS REPORT FLOOD WATERS HAVE RECEDED. PONDING OF WATER IN LOW LYING AREAS WILL REMAIN POSSIBLE EARLY THIS EVENING. && LAT...LON 3966 8028 3965 8009 3955 8008 3952 8028 $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:39 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 29, 2:39 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 239 PM EDT THU MAY 29 2014 .SYNOPSIS... A SLOW-MOVING COLD FRONT WILL MAINTAIN SHOWER CHANCES TODAY MAINLY FOR AREAS SOUTH AND EAST OF PITTSBURGH. BUILDING HIGH PRESSURE SHOULD ENSURE A DRY AND WARM WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... WEAK SFC LOPRES EVIDENT IN WIND FIELD IS CNTRD IN FCST AREA THIS MRNG...WITH FRONTAL BNDRY STRETCHING FROM KLHQ-KZZV-KAFJ. CLD CVR THIS MRNG WAS EXTENSIVE...WHICH HAS LMTD CNVCTV DVLPMT ALONG THIS BNDRY TO AREAS WHERE BREAKS IN CLDS OCCURRED. N OF THIS BNDRY... LGT RAIN OR DRZL FROM THIS MRNG HAS WANED. POPS THIS AFTN WERE FOCUSED PRIMARILY S OF THE BNDRY...SPCLY THE HIGHER TERRAIN...WHERE SHWRS AND TSTMS ARE INCRG IN CVRG THIS AFTN AS SHRTWV TROF APRCHS. OWING TO LACK OF STRONG HEATING...UPDRAFT STRENGTH SHOULD BE LMTD...AND THUS SVR WX AND INTENSE RAIN NOT XPCD. PCPN WILL SHIFT SEWD TNGT AS HIPRES BUILDS INTO THE GRTLKS RGN. CLDS THAT LINGER WILL DO SO UNTIL NWLY H5 FLOW BCMS NLY LATE TNGT...AND DRIER LOW-LVL AIR BGNS TO MOVE SWD INTO THE FCST AREA. WHERE CLRG OCCURS...FOG IS XPCD...SPCLY IN RVR VLLYS. LINGERING MSTR AND HEATING ON FRI MAY PROVIDE INGREDIENTS FOR DVLPMT OF A FEW SHWRS/TSTMS ON THE HIGHER TERRAIN FRI AFTN AS A SHRTWV TROF PASSES TO THE E OF THE FCST AREA...BUT CONFIDENCE IS LOW. POPS WERE NOT INCLD IN THE FCST ATTM. MAXIMA ON FRI WILL REACH UPR 70S-NR 80. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... NO MAJOR CHANGES TO THE SHORT TERM PERIOD. STACKED HIGH PRESSURE WILL KEEP THE FORECAST DRY AND CALM THROUGH THE WEEKEND. VERY LITTLE MODEL SPREAD OFFERED FOR TEMPS AS THEY REACH CLOSE TO 80 SAT AND ABOVE 80 ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. AS FLOW ALOFT BECOMES MORE SOUTHWESTERLY MOISTURE ADVECTION WILL INCREASE ACROSS THE REGION WITH SURFACE DEWPOINTS EXPECTED TO JUMP BACK INTO THE 60S BY MONDAY AFTERNOON. LAPSE RATES THROUGH EARLY NEXT WEEK DO NOT LOOK OVERLY IMPRESSIVE AT THE MOMENT BUT THERE IS A AT LEAST A THIN CAPE PROFILE DURING THE AFTERNOON PRESENT THROUGH THE FIRST HALF OF THE WEEK AND EXPECT SHOWER AND THUNDERSTORM DEVELOPMENT EACH DAY DURING THE AFTERNOONS AND EVENINGS...AND POTENTIALLY CONTINUING THROUGH THE NIGHT DEPENDING ON TIMING OF SHORTWAVES RIDING ALONG A STALLED FRONTAL BOUNDARY JUST NORTH. WITH PROGGED PWAT VALUES WELL 2 STANDARD DEVIATIONS ABOVE NORMAL AND THE BOUNDARY NEARBY...FLOODING MAY END UP BEING THE BIGGEST IMPACT ACROSS THE REGION...ESPECIALLY IF THE BOUNDARY ENDS UP BEING MORE SOUTH AND OVER THE FORECAST AREA. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VSBY/CIG RESTRICTIONS WILL BCM FEWER EARLY THIS AFTN AS SLGTLY DRIER AIR INVADES IN THE WAKE OF SFC LOPRES. RVR FOG SEEMS LKLY TO DVLP TNGT AS WINDS RMN LGT. PREV FCST FOR TNGT SEEMS REASONABLE...WITH LITTLE DEVIATION LKLY. .OUTLOOK.../FRIDAY THROUGH TUESDAY/... GENERAL VFR IS EXPECTED THIS WEEKEND AS HIGH PRESSURE REMAINS THE DOMINANT FEATURE. EARLY NEXT WEEK...INCREASING MOISTURE WILL RESULT IN CHANCES FOR SHOWERS/THUNDERSTORMS EACH DAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 29, 3:25 AM EDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 325 AM EDT THU MAY 29 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-301200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 325 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.